Efavirenz use in HIV-positive children
Efavirenz, a nonnucleoside inhibitor used to treat HIV infection, can be safely used in children, though parents need to be educated regarding transient side effects, according to a report by French investigators in the January 26th issue of the journal AIDS.
Widely used in HIV-positive adults, efavirenz has not been studied thoroughly in children, according to Dr. Stephane Blanche from Hopital Necker Enfants Malades in Paris and colleagues. To investigate, Dr. Blanche’s group tracked viral loads, CD4 cell counts, and side effects in 33 children given efavirenz in a single daily dose in combination with various other antiretroviral agents.
In about half the children, viral load fell below 200 copies/mL after 3 months of therapy and remained low through 6 months of follow-up, the authors report.
Median CD4 counts increased by 46 cells per microliter during the first month of therapy, the researchers note, and after 6 months CD4 counts had increased by 128 cell per microliter.
Fifteen children (42%) experienced clinically obvious side effects, the report indicates, requiring interruption of treatment in seven children.
Most such side effects involved the nervous system and included dizziness, headaches, or nightmares or sleep difficulty. According to the results, however, these manifestations resolved spontaneously within a few days in most children, and there were no long-term side effects related to efavirenz.
“These symptoms,” the authors conclude, “despite being transitory, should be discussed in advance with the patient and family so as to minimize the risk of premature withdrawal from treatment.”
“The drug must be taken at the evening,” Dr. Blanche said. His group suggests that the parent and the child find the best schedule to avoid dizziness, a common drug side effect. “We try to start during a holiday period [so] that morning dizziness does not have an impact on the school time.”
Dr. Blanche advises physicians to “not underestimate the anxiety induced (both in parents and children) by this benign and transient toxicity. This can produce a high risk of noncompliance, and it would be a great pity to lose this powerful once-daily drug.”
AIDS 2001;14:241-243. Source: Reuters Health